Alert archive / Texas / High Wind Warnings in 2026

High Wind Warning 1, NWS Lubbock, TX

January 16, 202624 counties in Texas

NWS Lubbock, TX issued this high wind warning at Jan 16, 2026, 4:12 AM CST for 24 counties in Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 16, 2026, 4:12 AM CST (10:12 UTC)
Expired
Jan 16, 2026, 6:17 AM CST
In force
2 hr
Issued by
NWS Lubbock, TX
All 24 counties

Bailey County, TX, Briscoe County, TX, Castro County, TX, Childress County, TX, Cochran County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Kent County, TX, King County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Stonewall County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 33 km from the middle of the area, began a volume at 10:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2026-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2026-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3681 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this high wind warning went out at Jan 16, 1:24 AM CST, 2 hours 48 minutes earlier. Its key messages:

  • Issued at 124 AM CST Fri Jan 16 2026
  • A Wind Advisory is in effect for the entire forecast area from 3 AM CST until 8 AM CST this morning.
  • Northerly winds between 25-35 mph, with gusts up to 55 mph and widespread blowing dust, are expected following the front.
  • Elevated fire danger for areas along and east of the I-27 corridor.
  • Colder on Saturday with some flurries possible, then mostly mild and dry through next week.
Area forecast discussion, Jan 16, 1:24 AM CST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
124 AM CST Fri Jan 16 2026

...New KEY MESSAGES, UPDATE...

.KEY MESSAGES...
Issued at 124 AM CST Fri Jan 16 2026

 - A Wind Advisory is in effect for the entire forecast area from
   3 AM CST until 8 AM CST this morning.

 - Northerly winds between 25-35 mph, with gusts up to 55 mph and
   widespread blowing dust, are expected following the front.

 - Elevated fire danger for areas along and east of the I-27
   corridor.

 - Colder on Saturday with some flurries possible, then mostly
   mild and dry through next week.

&&

.UPDATE...
Issued at 124 AM CST Fri Jan 16 2026

A Wind Advisory has been hoisted across the entire CWA between
09-14Z (3 AM CST through 8 AM CST), as a strong cold front
continues to surge southward across the High Plains. Water-vapor
imagery suggests that a barrier jet has developed along the lee of
the central Rocky Mountains in wake of an intense shortwave
trough digging southeastward into the Upper Midwest, which is
reinforcing its rapid progression. Numerous METARs across eastern
CO and western KS have observed sustained wind speeds within high
wind territory, with gusts exceeding 70 mph at times. The cold
front is moving southward at nearly 60 mph, and will enter the far
southern TX PH by 09Z. Post-frontal pressure rises will be steep,
with an expectation for wind gusts up to 55 mph to be common
immediately following the passage of the cold front. Highly
localized gusts may near or exceed 60 mph. Grids have been
adjusted to reflect this thinking, and a haboob remains evident on
satellite imagery and METAR data across eastern CO and western
KS. It is unclear how low reductions in visibility will be, but
potentially significant reductions in visibility may accompany the
cold front as it surges southward through the CWA, especially on
the Caprock. A consideration was made for a High Wind Warning, but
a gradual slackening of the sustained winds should occur, with
sustained wind speeds expected to be within the 25-35 mph range
across the CWA. The cold front will clear south of the CWA before
sunrise, and it is possible that the Wind Advisory may need to be
extended later into the morning.

Sincavage

&&

.SHORT TERM...
(Friday through Friday night)
Issued at 1040 PM CST Thu Jan 15 2026

After temperatures well above normal Thursday, Friday looks to bring
much cooler weather with it. Large scale troughing will continue to
dominate over the eastern half of the CONUS, while a pair of
shortwave troughs wobble around the center of the low across Great
Lakes region. As a result of the southeastward propagating waves, a
cold front surging south from eastern CO ahead of hurricane-force
gusts and widespread blowing dust should arrive in our panhandle
counties around 3-4 AM ahead of strong N winds, perhaps advisory
levels. Behind the front, winds will veer out of the north,
becoming breezy around 15 to 25 MPH with gusts to 35 MPH not out
of the question. One of the biggest uncertainties regarding the
forecast Friday is just how strong the wind speeds will be.
However, the strongest wind speeds look to be confined across much
of the northern Texas Panhandle into central Oklahoma as the core
of the upper trough remains to our northeast. Both the H7 and H8
wind maxima remain focused across central Oklahoma, with the H8
core clipping portions of the far southeastern Texas Panhandle. If
the core of the trough creeps farther southward we could see
higher wind speeds move in. Regardless, a breezy and chilly day is
in store. Given the airmass behind the front will be very dry
with dewpoints in the single digits and some sub-zero readings
along with breezy north winds, elevated fire weather concerns are
likely. Primarily elevated concerns are expected as the cooler
temperatures and ERCs around the 50th to 74th percentile limit
critical fire potential. Although localized critical spots cannot
be ruled out across the far southeastern Texas Panhandle given
minimum RH values around 10 percent. Overnight, the cooler airmass
in place combined with clear skies and diminishing winds will
allow for max radiational cooling. Expect overnight lows to dip
into the upper teens to upper 20s.

&&

.LONG TERM...
(Saturday through next Thursday)
Issued at 1040 PM CST Thu Jan 15 2026

Saturday opens with a chilly surface high settling over the South
Plains marked by 850 mb temps of around -7C at Childress to -4C
in Denver City. This cold dump occurs ahead of a potent upper
trough and 140 knot upper jet in northerly flow that fortunately
speeds off to our southeast by Sunday allowing a quick recovery
in temps. Until then, we'll have to contend with an expansive
stratus layer Saturday morning that could linger through the
afternoon and potentially cap high temps much lower than our
forecast. Although the mid-level are initially dry before
daybreak, ample height falls with DPVA ahead of the trough axis
are forecast to cool the mid levels enough for saturation
resulting in a snow-bearing layer around 700-600 mb. Add to this
a steady axis of Fn ascent at H7 as progged by higher res models
and the stage appears set for some snow mainly farther north in
the TX Panhandle while our northern row or two of counties has to
contend with drier low levels supportive of flurries. The NAM is
likely overdone with stratus camping out most of the day thereby
locking highs in the 30s, so we'll keep with the remaining models
and their theme of thinning stratus through the afternoon with
highs in the 40s. Lows Saturday night still get downright cold in
the teens even as the surface high exits ahead of light SW winds.

Southwest breezes for Sunday spell milder highs in the 60s until a
backdoor cold front arrives Sunday night via a distant shortwave
trough curling across the Corn Belt. This front knocks highs back to
the 40s for Monday until the UA pattern deamplifies and yields a
flatter/semi-zonal structure over the southern CONUS by Wed and Thu.
There's a slim chance this transition directs a subtropical impulse
our way, but for now we like the mild and dry NBM solution which has
good support from the global ensemble means.

&&

.AVIATION...
(06Z TAFS)
Issued at 1040 PM CST Thu Jan 15 2026

Mostly VFR outside of some BLDU along a strong FROPA before
daybreak. Winds behind the front could hit 30+ knots sustained
for a few hours. Earlier LLWS was pulled as surface winds look to
be strong enough to offset this threat. Winds ease back by mid
morning until diminishing later in the afternoon.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 AM CST this morning for TXZ021>044.

&&

UPDATE...09
SHORT TERM...12
LONG TERM....93
AVIATION...93
Hazardous weather outlook, Jan 16, 2:37 AM CST, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
237 AM CST Fri Jan 16 2026

TXZ021>044-170845-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
237 AM CST Fri Jan 16 2026

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

A Wind Advisory is in effect for the entire forecast area from 3 AM
CST through 8 AM CST. A strong cold front will surge southward across
West Texas, with an expectation for sustained winds between 25 to 35
mph and gusts up to 55 mph. Highly localized gusts may near or exceed
60 mph. Widespread blowing dust is expected following the cold front,
with potentially significant reductions in visibility possible upon
its passage, especially on the Caprock.

Elevated fire weather conditions are expected today across the far
southeastern Texas Panhandle, Rolling Plains, and portions of the
eastern South Plains. A Rangeland Fire Danger Statement is in effect
Friday from 9 AM until 6 PM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 12:39 AM CSTWind AdvisoryLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more4 hr
Jan 16, 4:57 AM CSTDust Storm AdvisoryLUBCochran, Crosby, Garza, Hockley, Lubbock, Lynn and 2 more63 min
Jan 16, 5:48 AM CSTWind AdvisoryLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more2 hr

Nearby

High Wind Warnings in Texas, 2026Every high wind warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.